From Wichita, Kansas, USA:
Every month, my daughter goes to Emergency Room and may be admitted to the ICU in DKA in relation to her menses. This has occurred since November 2005. Originally, it was the day before her cycle would start. We have seen a gynecologist who tried the hormone patch. She then did not need to be hospitalized In June, July or August. Then, my daughter was put on 0.2 mg estrogen pills to control her hormones to prevent the hospital admissions. Now, the admissions are at the end of her cycle. There is no spike in fasting blood sugars. We increase her Lantus insulin when her cycle starts, for three to seven days. She is usually on an insulin drip for six to 12 hours and her blood sugars/electrolytes are stabilized. She goes to the regular floor and is dismissed the next day. Do you see teens with similar problems in relation to their menses? If so, what is available for preventing these monthly hospitalizations?
We see patients who have problems of a similar manner, but the extent of the problem may be a bit worse with your daughter. For our patients who experience an increase in insulin requirements around their menses, our strategy has been to increase their insulin dose. This may be both the basal and the bolus insulin. With this problem occurring so regularly, it would seem you could determine what day to increase the insulin to get her through without hospitalization. I was wondering if she has very painful periods or some other reason to make it difficult for her and her blood sugars. Using hormone pills will still add additional insulin resistance and a need to increase insulin doses, even though the menstrual bleeding is inhibited. I hope her overall control is good. If not, this is still a way of trying to prevent marked decompensation at the time of her menses. In other words, if she were doing well, she would not be expected to worsen so much as to need to be hospitalized.
Additional comments from Dr. Stuart Brink:This is extremely rare. It is often caused by omitted insulin doses so that direct supervision of every single blood glucose reading, ketone testing, fluid intake and parental supervision of every single insulin injection almost always stops this problem. If this persists, then hospitalization may be required to document insulin requirements with such hormonal changes. An insulin pump may also be best method for making very rapid dose adjustments. Birth control pills also may be very helpful to predict better when this will occur and even minimize insulin resistance if this is the underlying cause. Longer lasting preparations such as Seasonale may also be considered since there is far less cyclical estrogen availability. I would go back and discuss this in great detail with the diabetes team members.
Additional comments from Dr. Andrea Scaramuzza:None of my patients had such a symptomatology during their menses. I had one patient who suffered from hypoglycemia. Many teens during menses, however, have higher blood glucose readings, so it is not so unusual. I think that probably she needs an increase of the rapid acting insulin instead of Lantus. But, I suggest you and your daughter discuss this with your diabetes team. Another good option is insulin pump therapy, which would allow a greater flexibility in managing such situations.
Original posting 7 Nov 2006
Posted to Hyperglycemia and DKA
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.